Arizona, 2005

Flood in Arizona, August 23, 2005

August 23, 2005 · NWS TWC · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 23, 9:40 AM MST, 20 minutes earlier.

Area forecast discussion, Aug 23, 9:40 AM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
940 AM MST TUE AUG 23 2005

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA...IN
COMBINATION WITH SIGNIFICANTLY INCREASED MOISTURE...WILL RESULT IN
SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS SOUTHEAST ARIZONA TODAY
INTO THIS EVENING. COOLER DAYTIME TEMPERATURES WILL ALSO OCCUR
TODAY. HIGH PRESSURE OVER TEXAS WILL MOVE WEST AND BECOME CENTERED
OVER THE AREA BY THIS WEEKEND. THIS WILL MEAN WARMER TEMPERATURES BY
LATE IN THE WEEK...BUT WITH A CONTINUED CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS.

&&

.DISCUSSION...WELL THE MOISTURE INCREASE COMBINED WITH TROF TO OUR
NORTHWEST KICKED OFF HEAVY RAINFALL ACROSS CENTRAL PART OF FORECAST
AREA...BASICALLY ACROSS CENTRAL AND EASTERN PIMA COUNTY. ACTIVITY
HAS DECREASED BY MID-MORNING...BUT COULD SEE THINGS INCREASE AGAIN
AS THE DAY PROGRESSES...ESPECIALLY OUT WEST. FLOW WOULD BRING STORMS
INTO AREAS ALREADY HIT HARD WITH HEAVY RAIN. HAVE UPDATED FORECAST
FOR COVERAGE OF STORMS AND TEMPERATURES...WHICH WILL STRUGGLE TO GET
INTO THE LOWER 80S IN TUCSON.
&&

.HYDROLOGY...THE HEAVY RAIN ALONG THE SANTA CRUZ RIVER HAS CAUSED
SIGNIFICANT RISES AT BOTH THE TUCSON (CONGRESS) AND CORTARO GAGES.
RIVER FORECAST CENTER IS FORECASTING WATER LEVELS TO BE APPROACHING
FLOOD STAGE TODAY. WITH THIS IN MIND...WILL BE ISSUING FLOOD WARNING
FOR THE SANTA CRUZ FROM TUCSON TO MARANA.
&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.CLIMATE...THE TUCSON INTERNATIONAL AIRPORT RECORDED OVER TWO INCHES
OF RAIN SO FAR TODAY...BREAKING THE RECORD FOR AUG 23RD OF 1.92 SET
IN 1992. THIS COULD BE CONSIDERED AS A TEN YEAR EVENT SINCE THE LAST
TIME THE AIRPORT RECORDED 2+ INCHES OF RAIN IN A DAY WAS BACK ON SEP
28 1995 (2.15) AND AUG 11 1995 (2.09). ANYONE REMEMBER THOSE DAYS?
I SURE DO.

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JRG

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 22, 12:40 PM MST, 21 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1240 PM MST MON AUG 22 2005

AZZ019-029>035-231400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ
COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1240 PM MST MON AUG 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE AREA EARLY
THIS AFTERNOON...WITH STORMS MOVING SLOWLY TO THE SOUTHWEST AT 5 TO
10 MPH. STORM INTENSITY WILL BE ENHANCED EAST OF A LINE FROM QUEENS
WELL AND NEWFIELD TODAY THANKS TO A DIVERGING WIND FLOW IN THE UPPER
ATMOSPHERE. THE SLOW MOVEMENT OF STORMS AND ENHANCED THUNDERSTORM
ACTIVITY ACROSS THE AREA...WILL MAKE THE MAIN THREAT LOCALIZED FLASH
FLOODING. A SLIGHTLY ELEVATED THREAT OF DAMAGING WINDS IS PRESENT
DUE TO ABUNDANT DRY AIR ALOFT ACCESSIBLE FOR ENTRAINMENT.

DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED
INCREASED MID-LEVEL MOISTURE WAS PRESENT ACROSS ALL OF SOUTHEAST
ARIZONA...WITH THE DEEPEST LOW-LEVEL MOISTURE POSITIONED ACROSS THE
CENTRAL CWA. SURFACE DEWPOINTS...A GOOD MEASURE OF LOW LEVEL
MOISTURE...WERE GENERALLY IN THE UPPER 50S AND LOWER 60S THIS
MORNING ACROSS VALLEY LOCATIONS

THE LACK OF ANY SIGNIFICANT SHEAR WOULD SUGGEST THAT THE MAJORITY OF
STORMS TODAY WILL BE OF THE PULSE TYPE VARIETY...BUT A FEW MULTICELL
CLUSTER WILL ALSO BE POSSIBLE. THE SLOW STORM MOTION WOULD ALSO
SUGGEST AN INCREASED RISK OF LOCALIZED HEAVY DOWNPOURS...AND
RESULTING POSSIBILITY OF FLASH FLOODING...ALONG THE MOISTURE
BOUNDARY ALOFT THERE IS A SLIGHTLY ELEVATED RISK OF STRONG
THUNDERSTORM DOWNDRAFTS PRODUCING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.

PLEASE NOTE...THIS PRODUCT IS NOT UPDATED AND SERVES AS JUST AN
OUTLOOK FOR THE THUNDERSTORM THREATS IN SOUTHEAST ARIZONA. PLEASE
REFER TO OTHER NWS PRODUCTS FOR DETAILED INFORMATION REAL-TIME
THUNDERSTORM HAZARDS.

Event by event

1 flood. Local standard time, as filed.

Flood, E Pima

When
August 23, 10:00 AM MST to 1:00 PM MST
Where
E Pima forecast zone
Property damage
$30,000
Reported by
NWS EMPLOYEE(OFF DUTY)

Due to heavy rainfall the Santa Cruz River, which runs through the Tucson Metro Area, went over bankfull in a couple of locations. The Santa Cruz River at Congress Street (which is in Downtown Tucson) flooded walking paths along the river, washing some of them away. As the water continued to move downstream it went over bankfull again South of Ina Road near Camino Del Cerro Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469208.